Rapidly Progressive Severe Amiodarone-Induced Hypothyroidism in an Elderly Female

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Amiodarone-induced hyperthyroidism has been extensively reported in the Australian and international literature. However, amiodarone-induced hypothyroidism, although much less common, is also seen in clinical practice.

Aim:

To describe a case of rapidly progressive severe amiodarone-induced hypothyroidism complicated by myxoedema, cognitive decline and peripheral neuropathy in an elderly female.

Clinical Details:

An elderly female presented with a 3 to 6 month history of fatigue, cold intolerance and constipation. Her medical history was significant for type 2 diabetes, ischaemic heart disease and moderate mitral regurgitation complicated by severe left atrial dilatation and chronic atrial fibrillation.

Outcomes:

Her amiodarone was stopped and thyroxine commenced at 25 microgram daily. One week after admission her energy levels had improved to the point where she could safely manage at home. 6 months after amiodarone cessation she was euthyroid on thyroxine replacement and remained in rate controlled atrial fibrillation.

Conclusion:

Prescribers are reminded of the risk of serious thyroid morbidity associated with amiodarone use. Current recommendations include evaluation of risk against benefit with prolonged amiodarone therapy and periodic screening for early toxicity.

Related Topics

    loading  Loading Related Articles